Entropy solution theory for fractional degenerate convection–diffusion equations
Annales de l'I.H.P. Analyse non linéaire, Volume 28 (2011) no. 3, p. 413-441

We study a class of degenerate convection–diffusion equations with a fractional non-linear diffusion term. This class is a new, but natural, generalization of local degenerate convection–diffusion equations, and include anomalous diffusion equations, fractional conservation laws, fractional porous medium equations, and new fractional degenerate equations as special cases. We define weak entropy solutions and prove well-posedness under weak regularity assumptions on the solutions, e.g. uniqueness is obtained in the class of bounded integrable solutions. Then we introduce a new monotone conservative numerical scheme and prove convergence toward the entropy solution in the class of bounded integrable BV functions. The well-posedness results are then extended to non-local terms based on general Lévy operators, connections to some fully non-linear HJB equations are established, and finally, some numerical experiments are included to give the reader an idea about the qualitative behavior of solutions of these new equations.

⇒ corrected-by Erratum
DOI : https://doi.org/10.1016/j.anihpc.2011.02.006
Classification:  35R09,  35K65,  35A01,  35A02,  65M06,  65M12,  35B45,  35K59,  35D30,  35K57,  35R11
Keywords: Degenerate convection–diffusion equations, Fractional/fractal conservation laws, Entropy solutions, Uniqueness, Numerical method, Convergence
@article{AIHPC_2011__28_3_413_0,
     author = {Cifani, Simone and Jakobsen, Espen R.},
     title = {Entropy solution theory for fractional degenerate convection--diffusion equations},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     publisher = {Elsevier},
     volume = {28},
     number = {3},
     year = {2011},
     pages = {413-441},
     doi = {10.1016/j.anihpc.2011.02.006},
     zbl = {1217.35204},
     mrnumber = {2795714},
     language = {en},
     url = {http://www.numdam.org/item/AIHPC_2011__28_3_413_0}
}
Cifani, Simone; Jakobsen, Espen R. Entropy solution theory for fractional degenerate convection–diffusion equations. Annales de l'I.H.P. Analyse non linéaire, Volume 28 (2011) no. 3, pp. 413-441. doi : 10.1016/j.anihpc.2011.02.006. http://www.numdam.org/item/AIHPC_2011__28_3_413_0/

[1] N. Alibaud, Entropy formulation for fractal conservation laws, J. Evol. Equ. 7 no. 1 (2007), 145-175 | MR 2305729 | Zbl 1116.35013

[2] N. Alibaud, B. Andreianov, Non-uniqueness of weak solutions for fractal Burgers equation, Ann. Inst. H. Poincaré Anal. Non Linéaire 27 no. 4 (2010), 997-1016 | Numdam | MR 2659155 | Zbl 1201.35006

[3] N. Alibaud, J. Droniou, J. Vovelle, Occurrence and non-appearance of shocks in fractal Burgers equations, J. Hyperbolic Differ. Equ. 4 no. 3 (2007), 479-499 | MR 2339805 | Zbl 1144.35038

[4] D. Applebaum, Lévy Processes and Stochastic Calculus, Cambridge Stud. Adv. Math. vol. 116, Cambridge University Press, Cambridge (2009) | MR 2512800 | Zbl 1200.60001

[5] P. Biler, C. Imbert, G. Karch, Fractal porous media equation, arXiv:1001.0910

[6] M.C. Bustos, F. Concha, R. Bürger, E.M. Tory, Sedimentation and Thickening: Phenomenological Foundation and Mathematical Theory, Kluwer Academic Publishers (1999) | MR 1747460 | Zbl 0936.76001

[7] L.A. Caffarelli, J.L. Vazquez, Nonlinear porous medium flow with fractional potential pressure, arXiv:1001.0410 | MR 2847534 | Zbl 1264.76105

[8] J. Carrillo, Entropy solutions for nonlinear degenerate problems, Arch. Ration. Mech. Anal. 147 no. 4 (1999), 269-361 | MR 1709116 | Zbl 0935.35056

[9] S. Cifani, E.R. Jakobsen, On the spectral vanishing viscosity method for periodic fractional conservation laws, submitted for publication, 2010. | MR 3042572

[10] S. Cifani, E.R. Jakobsen, K.H. Karlsen, The discontinuous Galerkin method for fractal conservation laws, IMA J. Numer. Anal. (2010), doi:10.1093/imanum/drq006. | MR 2832791

[11] S. Cifani, E.R. Jakobsen, K.H. Karlsen, The discontinuous Galerkin method for fractional degenerate convection–diffusion equations, submitted for publication, 2010. | MR 2855429

[12] P. Clavin, Instabilities and nonlinear patterns of overdriven detonations in gases, Nonlinear PDEʼs in Condensed Matter and Reactive Flows, Kluwer (2002), 49-97 | Zbl 1271.76102

[13] B. Cockburn, C.W. Shu, The local discontinuous Galerkin method for time-dependent convection–diffusion systems, SIAM J. Numer. Anal. 35 no. 6 (1998), 2440-2463 | MR 1655854 | Zbl 0927.65118

[14] R. Cont, P. Tankov, Financial Modelling with Jump Processes, Chapman & Hall/CRC (2004) | MR 2042661 | Zbl 1052.91043

[15] M.G. Crandall, L. Tartar, Some relations between nonexpansive and order preserving mappings, Proc. Amer. Math. Soc. 78 no. 3 (1980), 385-390 | MR 553381 | Zbl 0449.47059

[16] C.M. Dafermos, Hyperbolic Conservation Laws in Continuum Physics, Springer (2005) | MR 2169977 | Zbl 1078.35001

[17] A. De Pablo, F. Quiros, A. Rodriguez, J.L. Vazquez, A fractional porous medium equation, arXiv:1001.2383 | MR 2737788 | Zbl 1208.26016

[18] A. Dedner, C. Rohde, Numerical approximation of entropy solutions for hyperbolic integro-differential equations, Numer. Math. 97 no. 3 (2004), 441-471 | MR 2059465 | Zbl 1060.65135

[19] J. Droniou, A numerical method for fractal conservation laws, Math. Comp. 79 (2010), 95-124 | MR 2552219 | Zbl 1201.65163

[20] J. Droniou, T. Gallouët, J. Vovelle, Global solution and smoothing effect for a non-local regularization of a hyperbolic equation, J. Evol. Equ. 4 no. 3 (2003), 479-499 | MR 2019032 | Zbl 1036.35123

[21] J. Droniou, C. Imbert, Fractal first order partial differential equations, Arch. Ration. Mech. Anal. 182 no. 2 (2006), 299-331 | MR 2259335 | Zbl 1111.35144

[22] M.S. Espedal, K.H. Karlsen, Numerical Solution of Reservoir Flow Models Based on Large Time Step Operator Splitting Algorithms, Lecture Notes in Math. vol. 1734, Springer, Berlin (2000) | MR 1816143 | Zbl 1077.76546

[23] R. Eymard, T. Gallouët, R. Herbin, Finite volume methods, Handb. Numer. Anal. vol. VII, North-Holland (2000), 713-1020 | MR 1804748 | Zbl 0981.65095

[24] L.C. Evans, Partial Differential Equations, Amer. Math. Soc. (1998) | MR 1625845

[25] S. Evje, K.H. Karlsen, Monotone difference approximations of BV solutions to degenerate convection–diffusion equations, SIAM J. Numer. Anal. 37 no. 6 (2000), 1838-1860 | MR 1766850 | Zbl 0985.65100

[26] H. Holden, N.H. Risebro, Front Tracking for Hyperbolic Conservation Laws, Appl. Math. Sci. vol. 152, Springer (2007) | MR 1912206 | Zbl 0885.35069

[27] W. Fleming, H.M. Soner, Controlled Markov Processes and Viscosity Solutions, Springer (2006) | MR 2179357 | Zbl 1105.60005

[28] E.R. Jakobsen, K.H. Karlsen, Continuous dependence estimates for viscosity solutions of integro-PDEs, J. Differential Equations 212 no. 2 (2005), 278-318 | MR 2129093 | Zbl 1082.45008

[29] V. Jakubowski, P. Wittbold, On a nonlinear elliptic–parabolic integro-differential equation with L 1 -data, J. Differential Equations 197 no. 2 (2004), 427-445 | MR 2034165 | Zbl 1036.35150

[30] Y. Jue, H. Liu, The direct discontinuous Galerkin (DDG) methods for diffusion problems, SIAM J. Numer. Anal. 47 no. 1 (2008/2009), 675-698 | MR 2475957 | Zbl 1189.65227

[31] K.H. Karlsen, N.H. Risebro, On the uniqueness and stability of entropy solutions of nonlinear degenerate parabolic equations with rough coefficients, Discrete Contin. Dyn. Syst. 9 no. 5 (2003), 1081-1104 | MR 1974417 | Zbl 1027.35057

[32] K.H. Karlsen, S. Ulusoy, Stability of entropy solutions for Lévy mixed hyperbolic–parabolic equations, submitted for publication, 2009. | MR 2836797

[33] A. Kiselev, F. Nazarov, R. Shterenberg, Blow up and regularity for fractal Burgers equation, Dyn. Partial Differ. Equ. 5 no. 3 (2008), 211-240 | MR 2455893 | Zbl 1186.35020

[34] S.N. Kružkov, First order quasi-linear equations in several independent variables, Mat. USSR Sb. 10 no. 2 (1970), 217-243 | Zbl 0215.16203

[35] P.-L. Lions, Generalized Solutions of Hamilton–Jacobi Equations, Res. Notes Math. vol. 69, Pitman (1982)

[36] O.A. OleĭNik, Discontinuous solutions of non-linear differential equations, Uspekhi Mat. Nauk 12 no. 3 (1957), 3-73 | MR 94541

[37] C. Rohde, W.-A. Yong, The nonrelativistic limit in radiation hydrodynamics. I. Weak entropy solutions for a model problem, J. Differential Equations 234 no. 1 (2007), 91-109 | MR 2298966 | Zbl 1108.76086

[38] D. Serre, Systems of Conservation Laws 1, Cambridge University Press (1999) | MR 1707279

[39] J.L. Vazquez, The Porous Medium Equation, The Clarendon Press, Oxford University Press, Oxford (2007) | MR 2286292 | Zbl 1147.35050

[40] G.B. Whitham, Linear and Nonlinear Waves, Wiley (1974) | MR 483954 | Zbl 0373.76001

[41] W. Woyczyński, Lévy processes in the physical sciences, Lévy Processes, Birkhäuser, Boston (2001), 241-266 | MR 1833700 | Zbl 0982.60043